Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2003, 2:22 PM EST for Long County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 2:22 PM EST (19:22 UTC)
- Expired
- Mar 20, 2003, 3:00 PM EST
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Long County, GA
The radar
The Charleston,SC radar (KCLX), 125 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 8:40 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 201922
SVRCHS
GAC183-202000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LONG COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 300 PM EST
* AT 215 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL TO THE SIZE
OF QUARTERS 9 MILES SOUTHWEST OF DONALD...OR ABOUT 7 MILES NORTH
OF JESUP...MOVING NORTHEAST AT 45 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
LUDOWICI AND DONALD...
VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
LAT...LON 3179 8198 3162 8191 3169 8168 3175 8168
3191 8179
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:53 AM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 20, 9:53 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE CHARLESTON SC
953 AM EST THU MAR 20 2003
PUBLIC...WARM FRONT REMAINS INLAND ACRS MUCH OF CWA. DEWPTS RANGE
FROM ABOUT 65 TO 72. SGFNT THREAT OF SVR REMAINS AS AIRMASS IS STILL
QUITE UNSTBL. TOR WATCH HAS BEEN EXTENDED THRU 3 PM FOR ALL COUNTIES
IN CWA XCP JENKINS...SCREVEN AND ALLENDALE.
MARINE...INCREASED WINDS AND SEAS SLGTLY TO BRING THEM IN LINE WITH
CUR OBS. NO OTHER SGFNT CHGS WERE MADE.
.CHS...
GA...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
GAZ087-088>099-101>114-119>137-141-AMZ354-374
SCA AMZ354-374.
FLOOD WATCH GAZ087-088>099-101>114-119>137-141 TODAY AND
TONIGHT.
SC...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
SCZ040-042>045-047>050 AMZ330-350-352
SCA AMZ330-350-352.
FLOOD WATCH SCZ040-042>045-047>050 TODAY AND TONIGHT.
JH/HSAHazardous weather outlook, Mar 20, 3:39 AM EST, 10 hours 43 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 339 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT. .FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. RAINFALL IS FORECAST TO INCREASE ACROSS THE AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF 1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE... THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER... SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. REFER TO THE LATEST DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. SCW
In the hours before
Local storm report, Mar 20, 8:45 AM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
845 AM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 AM JEDBURG SC 1.00 INCH HAIL
03/20/03 DORCHESTER REPORTED BY FORT HOOD FIRE
DEPT.
0830 AM ISLE OF PALMS SC 1.00 INCH HAIL
03/20/03 CHARLESTON
HSALocal storm report, Mar 20, 9:42 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
942 AM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM 3 N RIDGELAND SC .88 INCH HAIL
03/20/03 JASPER REPORTED BY SPOTTERSSpecial weather statement, Mar 20, 10:30 AM EST, 3 hours 52 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-082100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1030 AM EST THU MAR 20 2003 ...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT... AN AREA OF STRONG THUNDERSTORMS ACROSS ALABAMA THIS MORNING WAS EXPECTED TO MOVE EASTWARD TOWARD GEORGIA AND SOUTH CAROLINA THIS AFTERNOON. AN UNSTABLE AIR MASS IN PLACE OVER OUR REGION WILL ALLOW FOR THUNDERSTORMS TO DEVELOP IN THIS AIR MASS THIS AFTERNOON. STRONG LOW-LEVEL WINDS...AND A WARM FRONT STALLED ACROSS CENTRAL GEORGIA AND UPSTATE SOUTH CAROLINA WILL HELP TO ORGANIZE ANY THUNDERSTORMS WHICH DEVELOP TODAY. ONLY A SMALL PERCENTAGE OF THUNDERSTORMS TODAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL. AN INITIAL AREA OF THUNDERSTORMS ACROSS EASTERN GEORGIA AND EASTERN SOUTH CAROLINA LATE THIS MORNING WAS WEAKENING...WITH LITTLE ADDITIONAL SEVERE WEATHER THREAT BY THESE STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT. ST. JEAN
Local storm report, Mar 20, 1:05 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
105 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM NORTH CHARLESTON SC FLOOD
03/20/03 CHARLESTON NUMEROUS ROADS FLOODED.
REPORTED BY EMA.
1137 AM ISLE OF PALMS SC FLOOD
03/20/03 CHARLESTON NUMEROUS SECONDARY ROADS
FLOODED. REPORTED BY THE
PUBLIC.
1155 AM MONCKS CORNER SC FLOOD
03/20/03 BERKELEY NUMEROUS ROADS FLOODED.
REPORTED BY BERKELEY
WARNING POINT.
1155 AM COLLEGE PARK SC FLOOD
03/20/03 BERKELEY NUMEROUS ROADS FLOODED.
REPORTED BY BERKELEY
WARNING POINT.
1155 AM GOOSE CREEK SC FLOOD
03/20/03 BERKELEY NUMEROUS ROADS FLOODED.
REPORTED BY BERKELEY
WARNING POINT.
1155 AM NORTH CHARLESTON SC FLOOD
03/20/03 CHARLESTON RIVERS AVENUE FLOODED NEAR
HIGHWAY 78. REPORTED BY
BERKELEY WARNING POINT.
1210 PM CHARLESTON SC FLOOD
03/20/03 CHARLESTON VARIOUS ROADS FLOODED
DOWNTOWN. REPORTED BY
CHARLESTON WARNING POINT.
1210 PM LINCOLNVILLE SC FLOOD
03/20/03 CHARLESTON HENTON DRIVE FLOODED.
REPORTED BY CHARLESTON
WARNING POINT.
1230 PM SUMMERVILLE SC FLOOD
03/20/03 DORCHESTER NUMEROUS ROADS FLOODED
ACROSS THE COUNTY. REPORTED
BY DORCHESTER WARNING
POINT.
PMSpecial weather statement, Mar 20, 1:13 PM EST, 1 hour 9 minutes before
GAZ114-137-201845- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 113 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND TATTNALL COUNTY THROUGH 145 PM EST... AT 111 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS APPROACHING THE ALTAMAHA RIVER 10 MILES EAST OF BAXLEY...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL AFFECT AREAS IN AND AROUND TISON...FIVE POINTS...NOBLE ...GLENNVILLE ...DONALD...BEARDS CREEK...MENDES AND LYNN THROUGH 145 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:10 PM EST | Severe Thunderstorm Warning | CHS | Long | 65 min |
| Mar 19, 8:50 PM EST | Severe Thunderstorm Warning | CHS | Liberty | 40 min |
| Mar 19, 9:20 PM EST | Severe Thunderstorm Warning | CHS | Chatham | 25 min |
| Mar 19, 9:27 PM EST | Severe Thunderstorm Warning | CHS | Bryan | 33 min |
| Mar 19, 10:04 PM EST | Severe Thunderstorm Warning | CHS | Long | 26 min |
| Mar 19, 10:33 PM EST | Severe Thunderstorm Warning | CHS | Liberty | 27 min |
| Mar 20, 1:39 PM EST | Tornado Warning | CHS | Long | 36 min |
| Mar 20, 1:56 PM EST | Severe Thunderstorm Warning | CHS | Liberty | 34 min |
| Mar 20, 2:00 PM EST | Tornado Warning | CHS | Liberty | 30 min |
| Mar 20, 2:02 PM EST | Tornado Warning | CHS | Liberty | 28 min |
| Mar 20, 2:14 PM EST | Severe Thunderstorm Warning | CHS | Bryan | 31 min |
| Mar 20, 2:28 PM EST | Tornado Warning | CHS | Bryan | 32 min |
| Mar 20, 2:29 PM EST | Tornado Warning | CHS | Bryan | 31 min |
| Mar 20, 2:31 PM EST | Severe Thunderstorm Warning | CHS | Liberty | 59 min |
| Mar 20, 2:36 PM EST | Severe Thunderstorm Warning | CHS | Chatham | 39 min |
| Mar 20, 2:41 PM EST | Tornado Warning | CHS | Bulloch, Candler | 34 min |
| Mar 20, 3:16 PM EST | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 44 min |
| Mar 20, 3:17 PM EST | Tornado Warning | CHS | Screven | 43 min |
| Mar 20, 3:39 PM EST | Severe Thunderstorm Warning | CHS | Long | 36 min |
| Mar 20, 4:01 PM EST | Tornado Warning | CHS | Liberty | 29 min |
| Mar 20, 4:07 PM EST | Tornado Warning | CHS | McIntosh | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.